Findings in preclinical toxicology studies suggested the need for careful monitoring of selected hematologic, coagulation, and serum chemistry parameters. In most cases, decreases in hemoglobin of >2 mg/dL (incidence of 18 of 121 patients, or 14.9%) were not considered clinically significant, and, when clinically significant, were attributed to the patient's disease. With few exceptions, decreases in platelet (<100,000/^L; 9 of 121 patients, or 7.4%) and lymphocyte (<500/^L; 35 of 121 patients, or 28.9%) counts were either attributed to the patients' underlying disease or prior therapy, and not administration of TNP-470, or were considered to not be of clinical significance. Decreased lymphocyte counts were common in the patient population, and patients with low values at baseline were frequently enrolled. Increases in excess of 1.5x the upper limit of normal, in either prothrombin or partial thromboplastin times, were rare and consistently attributable to interventions with anticoagulants (administered systemically or used to maintain central line patency). SGPT values greater than 3x the upper limit of normal were observed in five cases, and were either related to the patients' disease (three cases) or judged to be not clinically significant (two cases). In all five cases, the elevations occurred sporadically, and resolution to baseline was documented.
An additional toxicology finding, the development of cataracts in dogs following 3 mo treatment with TNP-470, was monitored closely by the incorporation of serial ophthalmologic examinations into the study design. In two cases, a 69-yr-old prostate cancer patient and a 70-yr-old female patient with metastatic colon cancer, the development of cataracts was recorded. The former patient was treated with 47.2 mg/m2 of TNP-470 for 126 d prior to cataract detection, and the latter received TNP-470 at 235 mg/m2 for 85 d before mild cataract changes were noted. In both cases, earlier ophthalmologic examinations during treatment did not show these changes.
Was this article helpful?